Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 92, NWS Midland/Odessa, TX

September 25, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 25, 2008, 9:29 AM CDT for Presidio County, Texas. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2008, 9:29 AM CDT (14:29 UTC)
Expired
Sep 26, 2008, 3:30 AM CDT
In force
18 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Major

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 2.5 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2008-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2008-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-66 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 251429
FFWMAF
TXC377-252030-
/O.NEW.KMAF.FF.W.0092.080925T1429Z-080925T2030Z/
/00000.3.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 AM CDT THU SEP 25 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 330 PM CDT THURSDAY

* AT 928 AM CDT...A DAM FLOODGATE RELEASE ALONG THE RIO CONCHOS IN 
  MEXICO CONTINUES TO AFFECT THE LEVEES ON THE RIO GRANDE AT PRESIDIO.  
  RELEASES CONTINUE TO DECREASE...HOWEVER ELEVATED RIVER LEVELS WILL 
  CONTINUE THROUGH THE LEVEE SYSTEM.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$


MUELLER
2 follow-up statements
000 
WGUS54 KMAF 252006
FFWMAF
TXC377-260230-
/O.EXT.KMAF.FF.W.0092.000000T0000Z-080926T0230Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT THU SEP 25 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 930 PM CDT

* AT 305 PM CDT...A DAM FLOODGATE RELEASE ALONG THE RIO CONCHOS IN 
  MEXICO CONTINUES TO AFFECT THE LEVEES ON THE RIO GRANDE AT PRESIDIO.  
  RELEASES CONTINUE TO DECREASE...HOWEVER ELEVATED RIVER LEVELS WILL 
  CONTINUE THROUGH THE LEVEE SYSTEM.

* THE NEAREST DOWNSTREAM TOWN IS PRESIDIO...LOCATED ALONG THE LEVEES.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER. IF YOU ARE IN THE
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY. FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR
  LOCAL EMERGENCY OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED
  ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$


MUELLER
000 
WGUS54 KMAF 260224
FFWMAF
TXC377-260830-
/O.EXT.KMAF.FF.W.0092.000000T0000Z-080926T0830Z/
/00000.U.DR.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
924 PM CDT THU SEP 25 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 330 AM CDT FRIDAY

* AT 823 PM CDT...A DAM FLOODGATE RELEASE ALONG THE RIO CONCHOS IN 
  MEXICO CONTINUES TO AFFECT THE LEVEES ON THE RIO GRANDE AT PRESIDIO.  
  RELEASES CONTINUE TO DECREASE...HOWEVER ELEVATED RIVER LEVELS WILL 
  CONTINUE THROUGH THE LEVEE SYSTEM.

* THE NEAREST DOWNSTREAM TOWN LOCATED ALONG THE LEVEES IS PRESIDIO.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER.  IF YOU ARE IN LOW 
  LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.  FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY 
  YOUR LOCAL EMERGENCY OFFICIALS.  DO NOT ATTEMPT TO DRIVE ACROSS 
  FLOODED ROADWAYS. 

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 6:40 AM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 25, 6:40 AM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 AM CDT THU SEP 25 2008

.DISCUSSION...
12Z AVIATION FORECAST DETAILS BELOW.

&&

.AVIATION...
VFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS ALL TERMINALS FOR
THE NEXT 24 HOURS. IR SATELLITE IMAGERY CONTINUES TO SHOW MID/HIGH
CLOUD CANOPY MOVING ACROSS MUCH OF SOUTHWEST TEXAS. STRATUS HAS
REMAINED WELL SOUTHEAST OF THE REGION SO FAR THIS MORNING...AND
HAVE KEPT MENTION OUT OF THE 12Z TERMINAL FORECASTS GIVEN LOW
CONFIDENCE OF OCCURRENCE. SCT TO BKN COVERAGE ABOVE 20000 FT WILL
PERSIST ACROSS AREAS GENERALLY ALONG AND SOUTH OF I-20 THROUGH
THIS AFTERNOON. SCT CUMULUS MAY ALSO DEVELOP DURING THE AFTERNOON.
LIGHT AND VARIABLE WINDS THIS MORNING WILL GENERALLY BECOME
SOUTHEAST AT 10 KNOTS OR LESS AFTER 15Z. CLEARING SKIES AND LIGHT
WINDS ARE EXPECTED AFTER 01Z.

&&

.PREV DISCUSSION... /ISSUED 409 AM CDT THU SEP 25 2008/

DISCUSSION...
UPPER RIDGE WILL CONTINUE OVER THE AREA THROUGH THE FORECAST... THIS
WILL RESULT IN LITTLE CHANGE IN THE WEATHER FROM DAY TO DAY.  WITH
THE RIDGE REMAINING ENTRENCHED... NO SIGNIFICANT COLD FRONTS ARE
EXPECTED.  AS A RESULT TEMPERATURES LOOK TO BE NEAR TO SLIGHTLY ABOVE
NORMAL THE REMAINDER OF THE WEEK AND WELL INTO NEXT WEEK.  OVERALL HIGHS
WILL BE IN THE 80S WITH LOWS IN THE 50S AND 60S.  A FEW HIGHS AROUND 90
POSSIBLE FOR RIO GRANDE AND PECOS RIVER VALLEYS... WITH LOWS AS COOL AS
THE 40S FOR HIGHER ELEVATIONS.  HIGH CLOUDS DOWN SOUTH THIS MORNING WILL
SLOWLY SPREAD NORTH BEFORE BREAKING UP DURING THE DAY... WITH SCATTERED
FAIR WX CUMULUS EXPECTED IN THE AFTERNOON.

THERE MAY BE A WEAK BOUNDARY MOVE THROUGH THE AREA THE MIDDLE OF NEXT WEEK...
BUT LOOKS TO BE MORE OF A WIND SHIFT WITH LITTLE CHANGE IN OVERALL
TEMPERATURES EXPECTED.  EASTERLY SURFACE WIND TODAY WILL BECOME SOUTHERLY
ON FRIDAY AND LOOK TO BE OUT OF THE SOUTH TO SOUTHEAST THROUGH SUNDAY.

HAD A FEW SHOWERS YESTERDAY MAINLY ACROSS NORTHEAST PERMIAN BASIN AND LOWER
TRANS PECOS.  BASED ON MODEL QPF AND MOS GUIDANCE COULD SEE A FEW SHOWERS
AGAIN THIS AFTERNOON AS DECENT MOISTURE... DAYTIME HEATING... AND UPSLOPE
EASTERLY FLOW COMBINE.  WENT AHEAD AND INCLUDED ISOLATED POPS THIS AFTERNOON
FROM MARFA TO SANDERSON.  WILL KEEP THE REST OF THE FORECAST DRY AS RAIN
CHANCES LOOK TOO LOW TO MENTION.

HYDROLOGY...
FLOODING CONTINUES ON THE RIO GRANDE FROM PRESIDIO INTO THE BIG BEND AS
RELEASES CONTINUE FROM LUIS LEON.  FLASH FLOOD WARNING FOR THE RIO GRANDE
IN PRESIDIO COUNTY HAS BEEN EXTENDED INTO THE MORNING... AND THE FLASH FLOOD
WATCH WILL BE EXTENDED THROUGH 00Z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
      PRESIDIO VALLEY.

&&

21/72
Hazardous weather outlook, Sep 25, 5:00 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT THU SEP 25 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
500 AM CDT THU SEP 25 2008 /400 AM MDT THU SEP 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM MAY DEVELOP ACROSS THE LOWER TRANS PECOS
REGION...THE DAVIS MOUNTAINS...AND THE BIG BEND REGION THIS
AFTERNOON. ANY STORM THAT DEVELOPS WILL BE CAPABLE OF PRODUCING
BRIEF GUSTY WINDS...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING.

SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE AT AND
DOWNSTREAM OF PRESIDIO. WATER RELEASES FROM LUIS LEON RESERVOIR IN
MEXICO HAVE CAUSED RIVER LEVELS TO RISE TO MODERATE TO MAJOR FLOOD
STAGES. HIGHWAY 170 REMAINS CLOSED...AS DO THE INTERNATIONAL BRIDGE
AT PRESIDIO AND OTHER SMALLER ROADS. MOTORISTS IN THE AREA SHOULD
USE EXTREME CAUTION AND ARE URGED NOT TO DRIVE THROUGH WATER
COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FLOODING OF THE RIO GRANDE AT PRESIDIO IS EXPECTED TO CONTINUE.
THE RELEASE RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST
SEVERAL DAYS...BUT RIVER LEVELS ARE EXPECTED TO REMAIN ABOVE
FLOOD STAGE THROUGH THE WEEK AT MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.